Florida, 2022

Hail in Florida, May 1, 2022

May 1, 2022 · NWS MOB · 1 event in 1 county or zone

Strong thunderstorms developed across northwest Florida and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong thunderstorms developed across northwest Florida and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 1, 2:54 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, May 1, 2:54 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
354 PM CDT Sun May 1 2022

.NEAR TERM UPDATE /Now Through Monday/...Scattered showers and
thunderstorms will continue to develop through the afternoon ahead
of an approaching front moving into central Alabama. The stronger
storms through the afternoon hours will be capable of producing
gusty winds and small hail, however severe storms are not expected.
The showers and thunderstorms will decrease in coverage tonight with
the loss of daytime heating. Patchy fog will develop late tonight
into Monday morning, some of which could be dense in a few spots.
The front will stall north of the area and move back to the north on
Monday as a strong shortwave moves into the plains. Rain chances
will be lower on Monday due to less forcing and stronger upper
ridging with only isolated showers and thunderstorms across mainly
northern portions of the area.

Lows tonight will be in the low to mid 60s inland to upper 60s along
the coast. Highs on Monday will again warm into the mid and upper
80s for most locations. /13

&&

.SHORT TERM /Monday night Through Wednesday night/...A weak
shortwave aloft will move from the central Plains into the
Midwest and Great Lakes regions through Tuesday night with another
upper trough digging across the Rockies and Central Plains on
Wednesday. Weak ridging aloft remains in place over the local
area and will help to keep rain chances minimal. A few isolated
showers and storms will be possible mainly over interior portions
of southeast Mississippi and southwest Alabama Tuesday afternoon
with mostly dry conditions expected on Wednesday as the ridge
slightly amplifies. Onshore flow will also prevail due to a high
pressure that remains anchored over the western Atlantic. The
onshore flow will cause temperatures to be slightly above seasonal
norms with highs climbing into the mid to upper 80s (perhaps even
the lower 90s). Lows each night will fall into the mid to upper
60's for most locations with a couple spots staying above 70 along
the coast. /14

&&

.EXTENDED TERM /Thursday Through Sunday/...Thursday is expected
be a continuation of the short term with weak upper ridging
maintaining control over the local area. Onshore flow and surface
ridging also prevail. Isolated to perhaps scattered showers and
storms will be possible over interior areas by Thursday afternoon,
but otherwise much of the area will remain dry.

The upper ridge will begin to shift east Thursday evening and into
Friday as a closed upper low approaches from the central CONUS.
Surface ridging will also break down as a cold front moves into
the Lower Mississippi Valley region. Guidance has come into a
little bit better agreement regarding the progression of this
system, but the GFS continues to be the faster solution with it
bringing a front through the area sometime Friday. The ECMWF
maintains the slower evolution with the front weakening as it
approaches the local area to potentially even lingering nearby.
Moisture and ascent will be on the rise as this system approaches
with model precipitable water values approaching 1.5-1.9 inches.
Showers and thunderstorms will increase in coverage as we head
into Friday and could linger into Saturday if the ECMWF solution
comes to fruition. Drier conditions look to return on Sunday as
the upper low weakens and lifts towards the Northeast.

Temperatures will be warm on Thursday with highs in the mid to
upper 80s and lows in the mid 60s to lower 70s. With the next
system approaching, temperatures return to more seasonal norms as
we head into next weekend. /14

&&

.MARINE...No impacts expected other than locally higher winds and
seas possible near thunderstorms. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 1, 10:57 AM CST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
1157 AM CDT Sun May 1 2022

ALZ052-053-262-011745-
Clarke AL-Baldwin Inland AL-Washington AL-
1157 AM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of north central
Baldwin, southeastern Washington and south central Clarke Counties
through 1245 PM CDT...

At 1156 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over McIntosh, or 15 miles northeast of
Citronelle, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3141 8769 3140 8771 3137 8773 3134 8772
      3133 8775 3136 8775 3136 8777 3131 8779
      3130 8777 3130 8771 3126 8767 3116 8766
      3116 8797 3117 8799 3116 8801 3116 8812
      3139 8817 3143 8769
TIME...MOT...LOC 1656Z 263DEG 18KT 3126 8805

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 1, 12:26 PM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
126 PM CDT Sun May 1 2022

ALZ055>060-FLZ203-205-011930-
Monroe AL-Conecuh AL-Butler AL-Covington AL-Escambia AL-Crenshaw AL-
Okaloosa Inland FL-Santa Rosa Inland FL-
126 PM CDT Sun May 1 2022

...Strong thunderstorms will impact portions of Butler, central
Monroe, southwestern Crenshaw, Escambia, Conecuh, Covington, northern
Okaloosa and northeastern Santa Rosa Counties through 230 PM CDT...

At 125 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Monroeville to
14 miles southeast of Riverview. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andalusia, Atmore, Greenville, Monroeville, Opp, Brewton, Evergreen,
Florala, Flomaton, McCullough, Peterman, East Brewton, Georgiana,
McKenzie, River Falls, Castleberry, Excel, Red Level, Laurel Hill and
Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8639 3093 8639 3080 8698 3100 8711
      3100 8761 3124 8762 3123 8755 3126 8748
      3126 8728 3151 8744 3189 8661 3131 8619
      3100 8619
TIME...MOT...LOC 1825Z 251DEG 25KT 3150 8731 3091 8690

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 1, 12:54 PM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
154 PM CDT Sun May 1 2022

ALZ051-053-011945-
Clarke AL-Choctaw AL-
154 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of south central
Choctaw and northern Clarke Counties through 245 PM CDT...

At 154 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Coffeeville, or 20 miles south of Butler,
moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomasville, Coffeeville and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3188 8767 3188 8763 3187 8762 3183 8762
      3183 8759 3178 8758 3170 8816 3187 8821
      3199 8784 3199 8767
TIME...MOT...LOC 1854Z 254DEG 26KT 3181 8811

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, May 1, 1:22 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Mobile AL
222 PM CDT Sun May 1 2022

ALZ056>058-060-FLZ205-012030-
Conecuh AL-Butler AL-Covington AL-Crenshaw AL-Okaloosa Inland FL-
222 PM CDT Sun May 1 2022

...Strong thunderstorms will impact portions of southern Butler,
Crenshaw, eastern Conecuh, Covington and northeastern Okaloosa
Counties through 330 PM CDT...

At 222 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles west of
McKenzie to 4 miles northwest of Laurel Hill. Movement was northeast
at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andalusia, Opp, Luverne, Georgiana, Brantley, McKenzie, River Falls,
Red Level, Laurel Hill, Lockhart, Rutledge, Dozier, Heath and Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8616 3153 8620 3111 8619 3099 8637
      3099 8639 3098 8639 3090 8652 3116 8670
      3119 8670 3119 8672 3157 8699 3195 8642
      3157 8614 3154 8615
TIME...MOT...LOC 1922Z 222DEG 17KT 3153 8682 3102 8651

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 1, 3:29 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Mobile AL
429 PM CDT Sun May 1 2022

FLZ203-012215-
Santa Rosa Inland FL-
429 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of northeastern Santa
Rosa County through 515 PM CDT...

At 429 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles north of Roeville, or 15 miles northeast
of Milton. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Santa
Rosa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3088 8708 3099 8691 3087 8679 3078 8679
      3072 8699
TIME...MOT...LOC 2129Z 233DEG 4KT 3084 8693

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Black

The radar

The Eglin Afb radar (KEVX), 109 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Santa Rosa

When
May 1, 4:30 PM CST to 4:32 PM CST
Where
Santa Rosa County, 4 mi WSW of Milton T Fld
Measured
1.5 in hail
Reported by
Public
Coordinates
30.608, -87.062

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025611.